Nausea and vomiting drugs increase risk of clots22nd September 2010
Research by UK scientists has found that commonly prescribed drugs to treat nausea and vomiting increase the risk of potentially deadly blood clots.
Following the study, the team at the University of Nottingham said that the drugs should be used more cautiously.
Large numbers of people take the new atypical antipsychotics, mainly for schizophrenia, but they are also used to treat common complaints like nausea, vomiting and vertigo.
The Nottingham team investigated around 25,000 people who had suffered a blood clot, either in the legs or in the lung, and compared them with similar people who had not suffered one. They found that some 75% of those studied had taken prochlorperazine which is used to treat vertigo, nausea and vomiting.
Overall from the study, which was published online in the British Medical Journal, the authors said there would be four extra blood clots per 10,000 patients treated over one year.
Lead author Professor Julia Hippisley-Cox at the University of Nottingham, wrote: “Though these findings add to the accumulating evidence of adverse health events associated with antipsychotic drugs, they should be confirmed with other data sources.
“If other studies replicate these findings, antipsychotic drugs should be used more cautiously for nausea and agitation etc, especially among patients at high risk of thromboembolism. Patients need information on the balance of risks and benefits of these drugs before they start treatment.”
Geriatrics experts Dr Rosa Liperoti and Prof Giovanni Gambassi said a higher risk meant treatment should be tailored according to individual risk factors.
Share this page
There are no comments for this article, be the first to comment!
Post your comment
Only registered users can comment. Fill in your e-mail address for quick registration.
Title: Nausea and vomiting drugs increase risk of clots
Author: Mark Nicholls
Article Id: 16148
Date Added: 22nd Sep 2010